Alcohol rarely mixes well with medication, but there are some medicines which react more severely with alcohol than others. For those struggling with alcohol addiction, understanding which medications are most dangerous is an important part of risk management until detox and recovery are possible.
Statins represent a moderate risk to those fighting alcohol addiction because of the way in which they interact with alcohol. Your doctor may prescribe statins if you have cardiovascular disease, or if your record of family history demonstrates a risk of cardiovascular disease.
Besides their benefits, these drugs also have some side effects, especially if you don’t follow the doctor’s instructions. Alcohol is one of the substances that can aggravate this medication’s side-effects.
Statins are medicines used to lower the levels of LDL (low-density lipoprotein) cholesterol in the bloodstream. LDL cholesterol is considered the ‘bad’ cholesterol and high levels increase the risk of cardiovascular disease, heart attacks, and strokes. As such these are potentially lifesaving medications. However, mixing them with alcohol can increase the severity of potential side effects.
Some of the common statins in the UK include atorvastatin (Lipitor), pravastatin (Lipostat), fluvastatin (Lescol), simvastatin (Zocor), and rosuvastatin (Crestor).
Due to the effect of statins on the function of your liver, mixing them with alcohol is not recommended. Certainly infrequent, low-level consumption of alcohol may have no lasting repercussions, but such consumption does increase the risk of heart attacks and strokes.
Alcohol and statins have a pharmacodynamic reaction which is particularly concerning as both have an effect on liver function.
Remember: both statins and alcohol increase the secretion of live enzymes that may lead to liver damage. Whether or not it is safe to drink alcohol while taking medication depends entirely on the medication in question.
As such, refraining from alcohol consumption when taking pharmaceutical medication of any kind is, generally speaking, the best idea.
There are many potential side-effects to taking statins. These include: 
However, these are relatively mild side effects. Below we have listed more severe side-effects to consider:
Statins are unsuitable for certain people. If you have pre-existing liver or kidney damage, or you are pregnant or breastfeeding you should speak with your doctor about whether statins are right for you.
Furthermore, those who have a family history of myopathy or rhabdomyolysis, are older than 70 years of age, and those who drink regularly are at increased risk of experiencing negative side-effects.
Although not every person taking statins develops side effects, some individuals are at a higher risk than others. These people include:
• Seniors over 80 years
• If you’re on other cholesterol-lowering medications
• Those taking alcohol in excess
• If you have a small body frame
• Individuals with medical conditions such as hypothyroidism or neuromuscular disorders such as amyotrophic lateral sclerosis (ALS)
Alcohol affects how your body responds to medications. For example, it can increase sedative effects such as dizziness and sleepiness. It also affects how certain drugs are absorbed in the liver and metabolised in the body.
If you drink alcohol in excess, your liver wills secret more enzymes to break it down. These enzymes are the same ones involved in the breakdown of drugs. But research doesn’t actually indicate any interactions between statins and alcohol. If you drink alcohol in excess, and you’re on this medication, the risk of side effects increases.
When there is a noticeable interaction between alcohol and medication, there are two distinct types of interaction; pharmacokinetic and pharmacodynamic.
Pharmacokinetic reactions occur when alcohol interferes with the metabolisation of medication while pharmacodynamic reactions occur when alcohol increases the severity of potential side effects. Of course, neither of these reactions are positive when taking potentially life-saving medications.
Statins affect the liver in several ways; first, they lead to an increase in liver enzymes. Studies have established individuals taking statins such as Lipitor have a higher level of live enzymes, especially alanine aminotransferase (ALT) and aspartate aminotransferase (AST.)
Fortunately, these increases are temporal and not as risky. Since heavy drinking also increases liver function, if combined with statins, this can lead to an abnormal rise in liver enzymes.
Statins may also lead to liver injury. Research has shown statins can cause liver injury resulting in a need for liver transplant or death. This effect is rare, but it’s a possibility. It manifests in severe symptoms besides elevations in liver enzymes.
Statins may worsen liver disease. Worsening obstructive biliary disease, acute liver failure, and cirrhosis are contraindications for statins. But low doses may not have any significant effects.
Statins frequently cause unusual liver test results because of the way in which they impact liver enzymes. Varieties such as Lipitor can cause an elevation, or even a doubling, of the enzymes named aspartate and alanine aminotransferase. Generally speaking, these increases are short-term, but when mixed with long-term alcohol abuse the damage to your liver can be severe.
Clinical injury to the liver, that being injury so severe that symptoms present out with abnormal test results, is not common when taking statins. However, if long-term statin use is mixed with long-term, heavy alcohol consumption the risks increase exponentially.
Moderate and infrequent alcohol consumption may be acceptable if you stay within recommended daily guidelines. Nonetheless, you should discuss your alcohol consumption with your doctor before commencing treatment with statins.
If you notice these side effects after taking statins, headache, nausea & vomiting, difficulty in speech, dizziness, diarrhoea constipation, muscle cramps, weakness, tenderness, or a rash, contact your doctor immediately.
This could indicate liver problems; it’s also essential to note that statins do interact with other medicines. In this regard, notify your doctor if you’re on any other medications.
If you are currently taking statins and drinking alcohol, whether this is low-level casual usage or due to ongoing alcohol addiction, there are certain warning signs that you should look for. These include:
If you experience any of these symptoms while taking statins, whether or not you are also drinking alcohol, contact your doctor or seek emergency medical advice immediately to discern whether you should discontinue use.
If you are drinking alcohol while taking statins to control or reduce cholesterol, there are certain things that you should keep in mind;
If you are struggling with alcohol addiction and have been prescribed statins please be honest with your doctor about your alcohol consumption levels. Your doctor will not only be able to suggest a low-risk treatment option but can offer addiction resources to help you begin the process of recovery.